You are not logged in.

Prevention of dabigatran-related gastrointestinal bleeding with gastroprotective agents: a population-based study

Chan, Esther W., Lau, Wallis C. Y., Leung, Wai K., Mok, Michael T. C., He, Ying, Tong, Teresa S. M. and Wong, Ian C. K. 2015, Prevention of dabigatran-related gastrointestinal bleeding with gastroprotective agents: a population-based study, Gastroenterology, vol. 149, no. 3, pp. 586-595, doi: 10.1053/j.gastro.2015.05.002.

Attached Files
Name Description MIMEType Size Downloads

Title Prevention of dabigatran-related gastrointestinal bleeding with gastroprotective agents: a population-based study
Author(s) Chan, Esther W.
Lau, Wallis C. Y.
Leung, Wai K.
Mok, Michael T. C.
He, Ying
Tong, Teresa S. M.
Wong, Ian C. K.
Journal name Gastroenterology
Volume number 149
Issue number 3
Start page 586
End page 595
Total pages 10
Publisher WB Saunders
Place of publication Philadelphia, Pa
Publication date 2015-05-08
ISSN 0016-5085
1528-0012
Keyword(s) Anticoagulant
Drug Side Effect
PPI
H2RA
Summary Background & Aims Use of dabigatran, an inhibitor of thrombin, increases the risk of gastrointestinal bleeding (GIB). However, it is not clear whether gastroprotective agents (GPAs) prevent GIB in dabigatran users. We investigated the risk of GIB and the role of gastroprotective agents (including proton pump inhibitors and histamine type-2-receptor antagonists) in patients using dabigatran. Methods We performed a retrospective cohort study using a population-wide database managed by the Hong Kong Hospital Authority. Patients newly prescribed dabigatran from 2010 through 2013 were included in the analysis. Poisson regression was used to assess the risk of GIB in dabigatran users by incidence rate ratio (IRR), adjusted for patient characteristics, comorbidities, and concurrent medications. Results Among the 5041 patients newly prescribed dabigatran, 124 (2.5%) developed GIB during follow-up evaluation (4.2/100 patient-years). The risk of GIB in this population increased among patients 75 years and older (IRR, 2.47; 95% confidence interval [CI], 1.66-3.68), patients with a history of peptic ulcers or GIB (IRR, 2.31; 95% CI, 1.54-3.46), and patients who used aspirin (IRR, 1.52; 95% CI, 1.03-2.24). Concomitant use of gastroprotective agents was associated with a reduced risk of GIB (IRR, 0.52; 95% CI, 0.35-0.77). Subcategory analysis showed that use of proton pump inhibitors (IRR, 0.53; 95% CI, 0.31-0.91) or histamine type-2-receptor antagonists (IRR, 0.61; 95% CI, 0.40-0.94) were associated with a lower risk of GIB. Further analysis showed that the risk reduction by gastroprotective agents was significant for only upper GIB (IRR, 0.29; 95% CI, 0.15-0.54), and only for patients with a prior history of peptic ulcers or GIB (IRR, 0.14; 95% CI, 0.06-0.30). Conclusions In the Hong Kong population, use of gastroprotective agents was associated with a reduced risk of GIB in patients taking dabigatran. The association was stronger for upper GIB than lower GIB, and in patients with a prior history of peptic ulcers or GIB.
Language eng
DOI 10.1053/j.gastro.2015.05.002
Field of Research 119999 Medical and Health Sciences not elsewhere classified
Socio Economic Objective 929999 Health not elsewhere classified
HERDC Research category C1 Refereed article in a scholarly journal
ERA Research output type C Journal article
Copyright notice ©2015, WB Saunders
Persistent URL http://hdl.handle.net/10536/DRO/DU:30079069

Document type: Journal Article
Collection: School of Medicine
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in TR Web of Science
Scopus Citation Count Cited 21 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 26 Abstract Views, 2 File Downloads  -  Detailed Statistics
Created: Fri, 13 Nov 2015, 11:12:44 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.